I would expect that he would have adjuvant chemo no matter what, given the number of malignant nodes that were removed.
My doctors have always said no to PET scans for me, especially soon after surgery, when they said that the chances of a bunch of things lighting up that were not malignant were too high. Not everything that lights up on a PET is malignant. Sometimes it is simply inflamed for some other reason, which seems to be a strong possibility with your husband's nodes. As as example, my husband had a pet scan at a couple years after prostate cancer surgery, because his PSA value was rising suspiciously. His right hip joint lit up. If I recall correctly they biopsied it, and it became clear that it was arthritic inflammation, not bone cancer. A number of years later he had a hip replacement.
It is pretty normal for chemo to start 5 or 6 weeks after surgery. Whether it is better to wait a week in order to start Avastin at the same time, I haven't the faintest idea.
This article gives a very good overview, I think. https://www.uptodate.com/contents/color ... the-basics
I thought you might be particularly interested in this paragraph:
Benefit has also been shown for adding one of the epidermal growth factor receptor (EGFR)-targeted agents (cetuximab or panitumumab) to first-line chemotherapy if your tumor does not have a RAS or a BRAF V600E mutation. Newer data from clinical trials suggest that the site where the original colorectal cancer was located – right sided (ascending and transverse colon) versus left sided (descending and sigmoid colon, rectum) (figure 1) – might influence the relative benefit of adding an anti-EGFR agent or bevacizumab to the first-line chemotherapy regimen, with cetuximab being more effective in patients with left-sided primary tumors.
I'f your H doesn't have a KRAS mutation, you might ask the oncologist about using cetuximab instead of avastin.